Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 2, NWS Tucson, AZ

July 18, 2010Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 18, 2010, 5:52 PM MST for Cochise County, Arizona. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2010, 5:52 PM MST (00:52 UTC)
Expired
Jul 18, 2010, 7:15 PM MST
In force
83 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 106 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2010-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2010-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
2896 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

787 
WGUS55 KTWC 190052
FFWTWC
AZC003-190215-
/O.NEW.KTWC.FF.W.0002.100719T0052Z-100719T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
552 PM MST SUN JUL 18 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF WILLCOX...

* UNTIL 715 PM MST

* AT 541 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS OVER NORTHEAST 
  COCHISE COUNTY. ONE AREA OF STORMS WAS LOCATED 5 MILES SOUTHEAST
  OF WILLCOX...AND ANOTHER AREA OF STORMS STRETCHED ALONG THE 
  INTERSTATE 10 CORRIDOR FROM SAN SIMON TO HIGHWAY 191. THE STORMS 
  WERE MOVING SOUTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KANSAS SETTLEMENT AND COCHISE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3243 10992 3243 10906 3205 10906 3195 10954
      3203 10993

$$
2 follow-up statements
613 
WGUS75 KTWC 190137
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
637 PM MST SUN JUL 18 2010

AZC003-190215-
/O.CON.KTWC.FF.W.0002.000000T0000Z-100719T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
637 PM MST SUN JUL 18 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR
NORTHEASTERN COCHISE COUNTY...

AT 632 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF THUNDERSTORMS OVER NORTHEAST COCHISE COUNTY  
PRODUCING VERY HEAVY RAINFALL. THE AREA OF STORMS AND HEAVY RAINFALL 
EXTENDED FROM JUST EAST OF WILLCOX...TO BOWIE...TO SAN SIMON AND 
ALSO SOUTHEAST OF WILLCOX ALONG STATE HIGHWAY 186. 

RADAR RAINFALL ESTIMATES IN THIS AREA SHOWED THAT UP TO 2 INCHES OF 
RAIN HAS FALLEN WITHIN THIS AREA. THE CLUSTER OF THUNDERSTORMS 
SHOWED A WEAKENING TREND AS THEY REMAINED NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3243 10992 3243 10906 3205 10906 3195 10954
      3203 10993

$$
594 
WGUS75 KTWC 190219
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
719 PM MST SUN JUL 18 2010

AZC003-190226-
/O.EXP.KTWC.FF.W.0002.000000T0000Z-100719T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
719 PM MST SUN JUL 18 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN COCHISE
COUNTY...

AT 715 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THE 
THUNDERSTORMS WHICH PRODUCED THE HEAVY RAINFALL HAD DIMINISHED WITH 
ONLY LIGHT RAIN REMAINING IN THE WARNING AREA. 

THE THREAT OF FLASH FLOODING HAS ENDED...THEREFORE...THE FLASH FLOOD 
WARNING FOR NORTHEAST COCHISE COUNTY HAS BEEN ALLOWED TO EXPIRE. 
HOWEVER...PONDING OF WATER WILL CONTINUE IN LOW SPOTS FOR THE NEXT 
HOUR OR SO.  

LAT...LON 3243 10992 3243 10906 3205 10906 3195 10954
      3203 10993

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:10 PM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 18, 2:10 PM MST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST SUN JUL 18 2010

.SYNOPSIS...AMPLE MOISTURE AND FAVORABLE EAST TO SOUTHEAST FLOW WILL
BRING AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO SOUTHEAST
ARIZONA THIS WEEK.

&&

.DISCUSSION...AS EXPECTED WE HAVE BEEN SLOWER TO DEVELOP TODAY AFTER
A RATHER BUSY 24 HOURS WITH SEVERAL CONVECTIVE COMPLEXES ACROSS
SOUTHEAST ARIZONA. WE MIGHT NOT BUT QUITE AS UNSTABLE WITH SOME
SLIGHT (VERY SLIGHT) MID LEVEL WARMING. OVERALL A DECENTLY ACTIVE
LATER AFTERNOON AND EVENING STILL EXPECTED...PERHAPS NOT QUITE AS
WIDESPREAD OR INTENSE AS YESTERDAY WITH LESS DIRECTIONAL SHEAR.
SEVERE NOT AS MUCH A CONCERN BUT WE WILL NEED TO WATCH RAINFALL
RATES.

OTHERWISE ITS LATE JULY AND YEAH...SUMMER THUNDERSTORMS ARE HERE. AS
THE HIGH BACKS OFF AND RECONSOLIDATES EAST OF US EXPECT SOME MODEST
MID LEVEL COOLING AND THE RESULTING SOUTHERLY FLOW TO STILL BE
PLENTY MOIST WITH EMBEDDED WEAKNESSES IN THE FLOW TO HELP FOCUS
STORMS FROM TIME TO TIME. ONE SUCH IMPULSE COULD MAKE WEDNESDAY OR
THURSDAY A RATHER BUSY TIME.

&&

.AVIATION...SCT TSRA/SHRA WILL DEVELOP AGAIN TODAY AND CONTINUE INTO
OVERNIGHT HOURS. CLOUD DECKS MOSTLY 8-12K FT AGL...ALTHOUGH BASES
AROUND 3-6K FT AGL WITH REDUCED VSBYS VICINITY STRONGER TSTMS.
SURFACE WIND GENERALLY LESS THAN 10 KTS...WITH WIND GUSTS
APPROACHING 50 KTS VICINITY STRONGEST TSTMS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AMPLE MOISTURE AND FAVORABLE EAST TO SOUTHEAST FLOW
WILL BRING AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO
SOUTHEAST ARIZONA THIS WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 18, 10:52 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1052 AM MST SUN JUL 18 2010

AZZ019-029>035-191400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1052 AM MST SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AND UNSTABLE ATMOSPHERE IN PLACE ACROSS SOUTHEAST
ARIZONA TODAY WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. A KINK IN THE WIND FLOW PATTERN ALOFT WILL
SERVE AS AN AREA OF FOCUS FOR THUNDERSTORM DEVELOPMENT EARLY THIS
AFTERNOON ACROSS COCHISE AND SANTA CRUZ COUNTIES...WITH STORMS
BECOMING MORE ORGANIZED AS THEY PUSH WEST ACROSS SOUTHERN ARIZONA IN
THE LATE AFTERNOON AND EVENING. IN ADDITION TO THIS AREA OF
DEVELOPMENT...THUNDERSTORMS WILL ALSO FORM OVER THE WHITE MOUNTAINS
THIS AFTERNOON...THEN PUSH SOUTHWEST INTO GRAHAM AND EASTERN PINAL
COUNTY DURING THE EVENING. STORMS MAY PERSIST INTO THE EARLY MORNING
HOURS.

STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
LOCALIZED HEAVY RAINFALL. RAINFALL AMOUNTS NEAR THE STRONGEST STORMS
WILL APPROACH ONE INCH...WHICH CAN PRODUCE LOCALIZED FLOODING
PROBLEMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS WILL RESULT IN
A THREAT OF STRONG THUNDERSTORM OUTFLOW WINDS AND LOCALIZED HEAVY
RAINFALL. EXPECT AN ELEVATED CHANCE OF THUNDERSTORMS DURING THE
MIDDLE OF THE WEEK...ESPECIALLY WEDNESDAY AND THURSDAY AS THE UPPER
FLOW PATTERN BECOMES FAVORABLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 18, 12:49 PM MST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1249 PM MST SUN JUL 18 2010

AZZ019-030-182030-
NORTHERN GREENLEE AZ-UPPER GILA RIVER VALLEY AZ-
1249 PM MST SUN JUL 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENLEE AND EXTREME
NORTHEASTERN GRAHAM COUNTIES UNTIL 130 PM MST...

AT 1242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES NORTHEAST OF HANNAGAN MEADOW MOVING
SOUTHWEST AT 10 TO 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...HANNAGAN MEADOW AND ROSE PEAK.

LAT...LON 3361 10912 3338 10935 3364 10952 3379 10910
TIME...MOT...LOC 1948Z 060DEG 13KT 3371 10918

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:00 PM MSTSevere Thunderstorm WarningTWCCochise30 min
Jul 18, 5:27 PM MSTSevere Thunderstorm WarningTWCCochise48 min
Jul 18, 6:12 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz31 min
Jul 18, 6:38 PM MSTFlash Flood WarningTWCPima81 min
Jul 19, 2:45 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Jul 19, 3:33 PM MSTSpecial Weather StatementTWCSanta Cruz57 min
Jul 19, 3:35 PM MSTSpecial Weather StatementTWCSanta Cruz55 min
Jul 19, 3:43 PM MSTSpecial Weather StatementTWCGreenlee47 min
Jul 19, 3:51 PM MSTAreal Flood AdvisoryTWCSanta Cruz49 min
Jul 19, 4:22 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee53 min
Jul 19, 4:33 PM MSTFlash Flood WarningTWCPima, Santa Cruz81 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.